Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 229, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 3, 2002, 4:18 PM EDT for Mercer County, Pennsylvania. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 2002, 4:18 PM EDT (20:18 UTC)
- Expired
- Sep 3, 2002, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:45 PM EDT | Thunderstorm Wind | Fredonia, PA | Thunderstorm winds downed a few large trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 12:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
373 WUUS51 KPBZ 032018 SVRPBZ PAC085-032115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 417 PM EDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT * AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF GREENVILLE...MOVING EAST AT 30 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GREENVILLE EAST... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:10 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 3, 2:10 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT TUE SEP 3 2002 SPC WATCH COVERS 8 COUNTIES N. SVR WX MORE LIKELY N THAN S. LIFTED INDEX, CAPE, AND HELICITY HIER IN N THAN S. MOISTURE A LTL HIER S, BUT NOT MUCH. MOIST LAYER IS ONLY 5 THSD FT THICK AT MOST, BUT WE DO HAVE A NICE INVERTED V IN THE SOUNDING BLO 5 THSD FT. THAT WOULD HELP MAKE SOME WIND GUSTS. WET BULB ZERO IS HI, SO HAIL LESS LIKELY. A LTL MORE SHEAR N, SO THAT AREA BEARS WATCHING. LATEST MESOETA HAS LESS MOISTURE FLUX CONV THAN BEFORE, AND IT IS A BIT FURTHER N. SFC FRONT APPEARS JUST E OF ERI AND SE OF CLE 00Z, THEN JUST NW OF PIT 03Z TONIGHT. OF COURSE BY 06Z, CONVECTION FALLS APART. AFTER THIS EVE, FCST DRY TIL NEXT MONDAY. TOOK AVG OF ETA AVN NMG TEMPS. POPS MAINLY REFLECT THIS EVE, THEN NEAR 0 TIL MON. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Sep 3, 12:23 PM EDT, 3 hours 55 minutes before
PAZ007>009-013>016-020-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1223 PM EDT TUE SEP 3 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... BEAVER BUTLER CLARION FOREST JEFFERSON LAWRENCE MERCER VENANGO A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, Sep 3, 3:44 PM EDT, 34 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 344 PM EDT TUE SEP 3 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE THUNDERSTORMS BECOME CERTAIN...WARNINGS WILL BE ISSUED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:07 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 53 min |
| Sep 3, 6:46 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 59 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.